Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 98, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 27, 2008, 8:25 AM CDT for Carroll County, Gibson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 8:25 AM CDT (13:25 UTC)
- Expired
- May 27, 2008, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Gibson County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 271326
FFWMEG
TNC017-053-271630-
/O.NEW.KMEG.FF.W.0098.080527T1325Z-080527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 1130 AM CDT
* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKENZIE
AND ATWOOD.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES OVER THE NEXT THREE
HOURS ARE POSSIBLE IN THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3583 8838 3583 8857 3579 8860 3579 8866
3612 8884 3612 8875 3609 8874 3606 8867
3612 8864 3611 8853 3614 8848
TIME...MOT...LOC 1325Z 180DEG 0KT 3592 8861
$$1 follow-up statement
000
WGUS74 KMEG 271559
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT TUE MAY 27 2008
TNC017-053-271630-
/O.CON.KMEG.FF.W.0098.000000T0000Z-080527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-
1058 AM CDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR EAST
CENTRAL GIBSON AND WESTERN CARROLL COUNTIES...
AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 4
HOURS...RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE
OVER AT LEAST THE NEXT HOUR...WITH RAINFALL RATES IN EXCESS OF 1
INCH PER HOUR. THIS WILL LIKELY LEAD TO FLASH FLOODING ACROSS THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATWOOD.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3583 8838 3583 8857 3579 8860 3579 8866
3612 8884 3612 8875 3609 8874 3606 8867
3612 8864 3611 8853 3614 8848
TIME...MOT...LOC 1558Z 180DEG 0KT 3592 8861
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:25 AM CDT, 4 hours earlier.
Area forecast discussion, May 27, 4:25 AM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 425 AM CDT TUE MAY 27 2008 .DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI- STATIONARY BOUNDARY STRETCHING FROM THE EASTERN GREAT LAKES INTO NORTHERN MISSOURI AND THEN BACK INTO THE CENTRAL PLAINS. REGIONAL WSR-88D TRENDS SHOW A CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL ARKANSAS AND A DECAYING MCS STRETCHING FROM SOUTHWEST MISSOURI INTO OKLAHOMA. TEMPERATURES RANGE FROM THE 60S NORTH TO THE LOWER 70S SOUTH OF I-40. SEVERE WEATHER POTENTIAL TODAY AND TONIGHT IS THE MAIN CONCERN IN THIS FORECAST PACKAGE. TODAY THROUGH THURSDAY NIGHT...QUASI-STATIONARY BOUNDARY LOCATED UPSTREAM WILL GRADUALLY MOVE SOUTH INTO THE LOWER MISSISSIPPI VALLEY TONIGHT INTO WEDNESDAY. MEANWHILE...WEAKENING MCS STRETCHING FROM SOUTHWEST MISSOURI BACK THROUGH WESTERN ARKANSAS AND EASTERN OKLAHOMA WILL CONTINUE TO WEAKEN AS IT APPROACHES THE MID SOUTH THIS MORNING. HOWEVER...AS INSTABILITY INCREASES WITH DAYTIME HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. LEFT OVER OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION WILL PROVIDE A LIFTING MECHANISM FOR ANY NEW CONVECTION THAT DEVELOPS. MODEL SOUNDINGS/SHORT TERM CONVECTIVE ANALYSIS YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-4000 J/KG AND LIS BETWEEN -8 AND -9. IN ADDITION...FREEZING LEVELS ARE EXPECTED TO BE AROUND 14KFT...WHICH WILL LIMIT OVERALL HAIL SIZE TODAY TO AROUND THE SIZE OF NICKELS. NONETHELESS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS WHICH BECOME SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS AS PRECIPITABLE WATER VALUES WILL BE APPROACHING 2 INCHES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE MID SOUTH WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY SLOWLY DEPARTS THE AREA BY THURSDAY MORNING AND HIGH PRESSURE RETURNS FOR THURSDAY AFTERNOON INTO FRIDAY. .LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODELS INDICATE VERY LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN THROUGH MONDAY. THE LOWER MISSISSIPPI VALLEY WILL REMAIN ON THE PERIPHERY OF THE UPPER LEVEL RIDGE WITH ANOTHER COLD FRONT MOVING SOUTH INTO THE REGION FOR THE UPCOMING WEEKEND WILL NOT BUILD INTO THE LOWER MISSISSIPPI VALLEY UNTIL THE MIDDLE OF NEXT WEEK. ANOTHER COLD FRONT WILL MOVE SOUTH INTO THE REGION TOWARDS THE END OF THE WEEKEND...PRODUCING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 27, 4:31 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 431 AM CDT TUE MAY 27 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 431 AM CDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID SOUTH TODAY. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE. IN ADDITION...HEAVY RAINFALL FROM THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING ACROSS THE MID SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 27, 4:54 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 454 AM CDT TUE MAY 27 2008 TNZ055-092-271030- DECATUR TN-HARDIN TN- 454 AM CDT TUE MAY 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN DECATUR COUNTY IN TENNESSEE... NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE... PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF MORRIS CHAPEL AT 454 AM CDT...MOVING NORTHEAST AT 15 MPH. PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING THE CITY OF SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 4:58 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 458 AM CDT TUE MAY 27 2008 TNZ051-052-271030- CROCKETT TN-MADISON TN- 458 AM CDT TUE MAY 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE... NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE... PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF BELLS AT 458 AM CDT...MOVING EAST AT 25 MPH. PEOPLE IN CROCKETT AND MADISON COUNTIES...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 5:28 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 528 AM CDT TUE MAY 27 2008 TNZ020-021-052-054-271115- CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN- 528 AM CDT TUE MAY 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER FAIRVIEW AT 528 AM CDT...MOVING EAST AT 25 MPH. PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES... INCLUDING THE CITY OF HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM CDT.
Special weather statement, May 27, 5:38 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 538 AM CDT TUE MAY 27 2008 TNZ055-092-271115- DECATUR TN-HARDIN TN- 538 AM CDT TUE MAY 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN DECATUR COUNTY IN TENNESSEE... NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF DECATURVILLE AT 538 AM CDT...MOVING NORTHEAST AT 11 MPH. PEOPLE IN DECATUR AND HARDIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM CDT.
Local storm report, May 27, 7:14 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
714 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD PARSONS 35.65N 88.12W
05/27/2008 DECATUR TN LAW ENFORCEMENT
SEVERAL ROADS IN PARSONS AND THE NORTHERN PORTION OF
DECATUR COUNTY AFFECTED.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 AM CDT | Flash Flood Warning | MEG | Decatur, Henderson | 4 hr |
| May 27, 7:40 AM CDT | Areal Flood Advisory | MEG | Weakley | 2 hr |
| May 27, 7:47 AM CDT | Flash Flood Warning | MEG | Chester, Hardin, Henderson, McNairy | 3 hr |
| May 27, 7:49 AM CDT | Areal Flood Advisory | MEG | Carroll, Gibson | 3 hr |
| May 27, 9:58 AM CDT | Areal Flood Advisory | MEG | Madison | 2 hr |
| May 27, 10:44 AM CDT | Flash Flood Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 2 hr |
| May 27, 12:22 PM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 113 min |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.